Oklahoma, 2008

Hail in Oklahoma, June 22, 2008

June 22, 2008 · NWS OUN · 2 events in 1 county or zone

A weak cold front moved to near the Oklahoma and Kansas border by late afternoon, with isolated thunderstorms developing near and ahead of it. One storm briefly became severe over Harper county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front moved to near the Oklahoma and Kansas border by late afternoon, with isolated thunderstorms developing near and ahead of it. One storm briefly became severe over Harper county. Quarter-size hail was reported east of Buffalo with no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 1:37 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 22, 1:37 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT SUN JUN 22 2008

.DISCUSSION...
THE AIRMASS HAS BECOME QUITE UNSTABLE ACROSS EAST CENTRAL INTO
SOUTHEAST OKLAHOMA WITH LAPS SURFACE-BASED CAPE VALUES RUNNING
OVER 3000 J/KG... WHILE THE MORNING SOUNDING FOR OUN SHOWED
LITTLE IN THE WAY OF A CAP. HOWEVER... THUS FAR THIS AFTERNOON...
NOT MUCH OF A CU FIELD HAS DEVELOPED OVER THE CWA... MUCH LESS
T-STORMS. RECENT SATELLITE WATER VAPOR LOOPS SUGGESTS A WEAK UPPER
WAVE MOVING INTO SOUTHERN OKLAHOMA NOW... WHERE AN AREA WITH A
SOMEWHAT BETTER DEVELOPED CU FIELD EXISTS... WITH SUBSIDENCE
POSSIBLY OCCURRING BEHIND THE WAVE AXIS OVER CENTRAL AND NORTHERN
OKLAHOMA. MEANWHILE... THE LOW LEVEL WIND FIELD IS RELATIVELY
FLAT... GENERALLY LACKING ANY SIGNIFICANT AREAS OF CONVERGENCE.
THE POSSIBILITY REMAINS THAT AN ISOLATED STORM OR TWO COULD STILL
DEVELOP THIS AFTERNOON OVER THE RED RIVER VALLEY... FROM AROUND
WICHITA FALLS EAST... AS THE UPPER WAVE CONTINUES TO MOVE THROUGH.
ALTHOUGH INSTABILITIES ARE RELATIVELY HIGH EAST OF I35... THE
SHEAR IS QUITE WEAK. IF A STORM MANAGES TO FIRE IN THIS AREA... IT
COULD BRIEFLY PULSE UP TO SEVERE LEVELS.

THE PRIMARY FOCUS FOR THIS EVENING AND OVERNIGHT IS OVER KANSAS
AND INTO MAINLY NORTHERN OKLAHOMA. A WEAK STATIONARY SURFACE BOUNDARY
EVIDENT OVER SOUTHERN KANSAS THIS AFTERNOON WAS ASSOCIATED WITH
SOME ENHANCED CU NORTH OF MEDICINE LODGE. MODELS ARE SIMILAR IN
THAT THEY DEVELOP T-STORMS OVER KANSAS... WHICH WOULD BE STEERED
SOUTH INTO NORTHERN OKLAHOMA BY THE UPPER WINDS. HOWEVER... THE
MODEL SOLUTIONS DIFFER QUITE A BIT IN BOTH TIMING AND LOCATION OF
CONVECTION. FOR NOW WE WILL GO WITH THE BEST POPS ACROSS NORTH
CENTRAL AND NORTHEAST OKLAHOMA... CLOSER TO THE AXIS OF BETTER
INSTABILITIES AND ANY POSSIBLE EFFECTS OF AN UPPER WAVE DROPPING
SOUTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY. THE NAM ALSO
INDICATES AN MCS-TYPE STRUCTURE MOVING INTO NORTHWEST OKLAHOMA
LATE TONIGHT. WHILE THERE IS STORM DEVELOPMENT OCCURRING THIS
AFTERNOON OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO...
BELIEVE THE STEERING FLOW WILL LIKELY KEEP THIS ACTIVITY WELL TO
THE WEST OF THE AREA... ALONG THE LINES OF THE GFS FORECAST.
ALTHOUGH CONFIDENCE IS NOT HIGH IN THE NAM FORECAST OF ORGANIZED
CONVECTION IN NORTHWEST OKLAHOMA TOWARDS MORNING... WE WILL STILL CARRY
SOME LOW POPS THAT AREA FOR THE POSSIBILITY OF A FEW STORMS
DEVELOPING.

WE WILL CONTINUE LOW CHANCES FOR STORMS ON MONDAY ACROSS MAINLY
NORTH CENTRAL SECTIONS... TO ACCOUNT FOR ANY LINGERING MORNING
ACTIVITY AND THE POSSIBILITY OF A FEW STORMS DEVELOPING IN THE
AFTERNOON NEAR ANY BOUNDARY THAT MIGHT REMAIN. THE CHANCE FOR
STORMS WILL SHIFT TO THE NORTHWEST MONDAY NIGHT WHERE THE GFS
INDICATES A DECENT COMPLEX DEVELOPING IN EASTERN COLORADO... WHICH
COULD EVENTUALLY MOVE INTO NORTHWEST OKLAHOMA... AND PERHAPS EVEN
REACH NORTH CENTRAL OKLAHOMA IF IT HOLDS TOGETHER LONG ENOUGH.

THE LATER PERIODS OF THE FORECAST WERE LEFT ESSENTIALLY INTACT
THEREBY MAINTAINING SOME LOW POPS IN NORTHERN OKLAHOMA FOR BOTH
TUESDAY AND FRIDAY NIGHTS... ALTHOUGH THERE COULD BE A STORM OR
TWO ANY NIGHT OVER THE NORTH THIS WEEK AS THE NORTHWEST FLOW ALOFT
CONTINUES. TEMPERATURES THROUGH THE WEEK WILL CONTINUE A LITTLE
ABOVE NORMAL WITH HIGHS MOSTLY IN THE 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  93  69  94 /  10  20  10  10
HOBART OK         69  99  72  96 /  10  10  10  10
WICHITA FALLS TX  72  96  72  94 /   0   0  10   0
GAGE OK           63  95  67  93 /  20  10  30  10
PONCA CITY OK     67  90  69  93 /  40  20  10  10
DURANT OK         69  94  69  92 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/32
Hazardous weather outlook, Jun 22, 4:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT SUN JUN 22 2008

OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
535 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA NORTH OF A LINE FROM CHEYENNE TO
WATONGA TO CHANDLER...TO GUTHRIE AND CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH THE OVERNIGHT HOURS.

IMPACTS...
WIND GUSTS TO 65 MPH...HAIL UP TO HALF DOLLAR SIZE...AND HEAVY RAIN
WILL BE THE PRIMARY IMPACTS. ISOLATED WIND GUSTS OVER 70 MPH ARE
POSSIBLE THROUGH LATE EVENING IN NORTHWEST OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. STORMS WILL MOST
LIKELY AFFECT WESTERN OKLAHOMA IN THE EVENING...WITH STORMS
INCREASING OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WELL AFTER DARK.

DISCUSSION...
A WEAK COLD FRONT HAD STALLED IN KANSAS FROM EMPORIA TO HUTCHINSON
TO GOODLAND. EARLY MORNING THUNDERSTORMS HAD STABILIZED THE EASTERN
PORTION OF THE FRONT...WHILE STRONG HEATING AND LOW LEVEL
CONVERGENCE YIELDED SCATTERED THUNDERSTORMS ALONG THE WESTERN
PORTION OF THE FRONT THIS AFTERNOON. WITH A NORTHERLY JET STREAM
STILL IN PLACE...SHEAR AND INSTABILITY WILL BE JUST SUFFICIENT
ENOUGH TO PRODUCE SEVERE STORMS...INCLUDING SOME ORGANIZED
MESOCYCLONES CAPABLE OF PRODUCING HAIL UP TO HALF DOLLAR SIZE AND
DAMAGING WINDS. THE WIND THREAT WILL BE GREATEST WITH STORMS MOVING
OUT OF SOUTHWEST KANSAS INTO NORTHWEST OKLAHOMA THIS EVENING. VERY
WARM AND DRY AIR BELOW CLOUD BASE COULD RESULT IN LOCALLY DAMAGING
DOWNBURSTS WITH WINDS ABOVE 70 MPH.

THE EVENING THUNDERSTORMS WILL WEAKEN NEAR AND JUST AFTER
SUNSET...AS THE LOW LEVELS COOL AND BECOME STABLE. A SECOND ROUND OF
THUNDERSTORMS IS EXPECTED OVERNIGHT...HOWEVER...FORMING WHEN A
MODEST LOW LEVEL JET INTERACTS WITH THE STALLED FRONT IN CENTRAL AND
EASTERN KANSAS. THESE STORMS WILL MOVE SOUTH...AND MAY AFFECT NORTH
CENTRAL AND CENTRAL OKLAHOMA BEFORE MORNING. MARGINALLY SEVERE WIND
AND HAIL WILL BE THE PRIMARY CONCERNS. THE STORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY CONTINUE MONDAY MORNING ALONG AND EAST OF
INTERSTATE 35. THE COLD FRONT...ALONG WITH MODERATE UPPER LEVEL
WINDS...WILL REMAIN CLOSE ENOUGH TO OKLAHOMA MONDAY AFTERNOON AND
THROUGH MUCH OF THE WEEK...TO MAINTAIN LOW CHANCES FOR
THUNDERSTORMS. THE GREATEST COVERAGE OF STORMS WILL AFFECT NORTHERN
OKLAHOMA...ALTHOUGH THE CHANCE FOR RAIN AT ANY GIVEN LOCATION IS
EXPECTED TO REMAIN AT ONLY 20 TO 30 PERCENT EACH DAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

BURKE/MAXWELL

In the hours before

Special weather statement, Jun 22, 5:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SUN JUN 22 2008

OKZ009-222345-
ELLIS OK-
611 PM CDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF GAGE AT 611 PM
CDT...MOVING SOUTHEAST AT 9 MPH. WIND GUSTS TO 50 MPH MAY OCCUR WITH
THIS STORM.  ITS SLOW MOVEMENT MAY ALSO LEAD TO HEAVY RAINFALL
ACCUMULATIONS.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jun 22, 5:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT SUN JUN 22 2008

OKZ004-005-010-230000-
WOODWARD OK-HARPER OK-WOODS OK-
637 PM CDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF CAMP HOUSTON AT
637 PM CDT...MOVING SOUTHEAST AT 7 MPH. OTHER STRONG TO SEVERE
STORMS WERE JUST NORTH OF THE KANSAS BORDER... NORTH OF WOODS
COUNTY. THOSE STORMS WERE MOVING SOUTH AT ABOUT 10 MPH.

HEAVY RAIN... SMALL HAIL... AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harper

When
June 22, 6:00 PM CST
Where
Harper County, 11 mi E of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
36.830, -99.431

Hail, Harper

When
June 22, 6:20 PM CST
Where
Harper County, 11 mi E of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
36.830, -99.431

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120965, 120966.